Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 3, NWS Greenville-Spartanburg, SC

January 8, 1998Chester County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Jan 8, 1998, 12:47 AM EST for Chester County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 12:47 AM EST (05:47 UTC)
Expired
Jan 8, 1998, 1:30 AM EST
In force
43 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Chester County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WFUS1 KGSP 080547
TORGSP
SCC023-080630-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1247 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  130 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHESTER COUNTY
 
AT 1247 AM..WEATEHER RADAR INDICATED A TORNADO MOVING INTO WESTERN
CHESTER COUNTY BETWEEN BLACKSTOCK AND THE CHESTER/UNION COUNTY LINE.
MOVEMENT WAS NORTH AT 60 MPH. THE TORNADO WILL PASS OVER THE
CITY OF CHESTER BY 115 AM...THEN NORTWARD INTO THE LOWRYS AREA.
 
TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A
PLACE OF SAFETY NOW STAY AWAY FROM DOORS AND WINDOWS...BUT GET OUT
OF MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT
TO WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES.
 
SAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jan 7, 8:40 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 7, 8:40 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
840 PM EST WED JAN 07 1998

FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR
WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC
ON STORM ENTERING ELBERT COUNTY.

WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY
OF CONVECTIVE INSTABILITY TO KEEP THINGS  GOING WELL INTO NIGHT.
ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE.
HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY
WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN
THIS SITUATION.

NEAL

In the hours before

Special weather statement, Jan 7, 7:23 PM EST, 5 hours 24 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Special weather statement, Jan 7, 7:23 PM EST, 5 hours 24 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Local storm report, Jan 7, 10:07 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Local storm report, Jan 7, 10:07 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Special weather statement, Jan 7, 10:31 PM EST, 2 hours 16 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1031 PM EST WED JAN 7 1998

...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE
EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE
ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF
TRANSLATING THESE WINDS TO THE SURFACE.

AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND
GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE
RIDGE.

DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE
TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER
LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR
FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MOYER

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:00 PM ESTTornado WarningGSPAnderson, Oconee30 min
Jan 7, 10:34 PM ESTFlash Flood WarningGSPAnderson, Greenville, Laurens, Spartanburg4 hr
Jan 8, 1:02 AM ESTTornado WarningGSPYork43 min
Jan 8, 3:00 AM ESTFlash Flood WarningGSPGreenville, Spartanburg4 hr
Jan 8, 3:00 AM ESTFlash Flood WarningGSPPickens4 hr
Jan 8, 6:49 PM ESTSevere Thunderstorm WarningGSPOconee26 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.